Journal of Mathematical Sciences

, Volume 161, Issue 2, pp 261–282 | Cite as

Sub-Lagrangians and sub-Hamiltonians on affine bundles

  • P. Popescu
  • M. Popescu


In this paper, sub-Lagrangians and sub-Hamiltonians are defined on anchored affine bundles as a natural extension of sub-Riemannian metrics. A duality considered between regular sub-Lagrangians and sub-Hamiltonians, gives the same solution of the Euler–Lagrange and Hamilton equations. Using the Pontryagin maximum principle, we prove that a similar situation of sub-Riemannian minimizers is encountered in this case, i.e., for a positive-definite sub-Lagrangian (sub-Hamiltonian), the locally arc-minimizing curves are either regular ones (as solutions of the Euler–Lagrange and Hamilton equations) or abnormal minimizers.


Vector Bundle Lagrange Equation Integral Curve Local Form Hamilton Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J. Cortes, M. de Leon, D. M. de Diego, and S. Martinez, “Geometric description of vakonomic and nonholonomic dynamics. Comparison of solutions,” SIAM J. Control Optim., 41, No. 5, 1389–1412 (2003).MATHCrossRefGoogle Scholar
  2. 2.
    R. Abraham and J. Marsden, Foundations of Mechanics, Reading Mass: Benjamin Cummings (1978).MATHGoogle Scholar
  3. 3.
    A. A. Agrachev, “Introduction to optimal control theory,” In: Mathematical Control Theory. Agrachev, A. A. (Ed.), Summer school, Trieste, Italy, September 3–28, 2001. Nos. 1 and 2, ICTP The Abdus Salam International Centre for Theoretical Physics, Trieste, ICTP Lect. Notes, 8, 451–513 (2002).Google Scholar
  4. 4.
    A. A. Agrachev, Geometry of Optimal Control Problems and Hamiltonian Systems, C.I.M.E. school, June 2004, Cetraro, Italy, arXiv:math.OC/0506197.Google Scholar
  5. 5.
    A. A. Agrachev and R. V. Gamkrelidze, “Feedback-invariant optimal control theory and differential geometry. I: Regular extremals,” J. Dynam. Control Syst., 3, No. 3, 343–389 (1997).MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    A. A. Agrachev and Yu. L. Sachkov, “Control theory from the geometric viewpoint,” In: Encyclopaedia Math. Sci. 87, Control Theory and Optimization, Springer-Verlag, Berlin (2004).Google Scholar
  7. 7.
    V. I. Arnold and A. B. Givental, “Symplectic geometry,” In: Dynamical Systems IV, Encyclopaedia Math. Sci., Vol. 4, Springer-Verlag (1990).Google Scholar
  8. 8.
    A. Cannas da Silva and A. Weinstein, “Geometric models for noncommutative algebras,” In: Berkeley Mathematics Lecture Notes, 10, Providence, RI (AMS), Berkeley Center for Pure and Applied Mathematics, Berkeley, xiv (1999).Google Scholar
  9. 9.
    K. Grabowska, J. Grabowski, and P. Urbański, “Lie brackets on affine bundles,” Ann. Global Anal. Geom., 24, 101–130 (2003).MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    B. Langerock, “A connection theoretic approach to sub-Riemannian geometry,” J. Geom. Phys., 46, Nos. 3–4, 203–230 (2003).MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    M. de Leon and P. R. Rodrigues, Generalized Classical Mechanics and Field Theory, North-Holland (1985).Google Scholar
  12. 12.
    W. Liu and H. Sussmann, “Shortest path for sub-riemannian metrics on rank-2 distributions,” Mem. Am. Math. Soc., 118 (1995).Google Scholar
  13. 13.
    M. de Leon, D. Martin de Diego, and A. Santamaria Merino, “Geometric numerical integration of nonholonomic systems and optimal control problems,” arXiv:math–ph/0212007.Google Scholar
  14. 14.
    C. Lopez and E. Martinez, “Sub-Finslerian metric associated to an optimal control system,” Siam J. Control Optim., 39, No. 3, 798–811 (2000).MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    C.-M. Marle, “Various approaches to conservative and non-conservative nonholonomic systems,” Rep. Math. Phys., 42, 211–229 (1998).MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    E. Martinez, T. Mestdag, and W. Sarlet, “Lie algebroid structures and Lagrangian systems on affine bundles,” J. Geom. Phys., 44, 70–95 (2002).MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    T. Mestdag and B. Langerock, “A Lie algebroid framework for non-holonomic systems,” J. Phys. A, 38, No. 5, 1097–1111 (2005).MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    R. Miron, The Geometry of Higher Order Lagrange Spaces. Applications to Mechanics and Physics, Kluwer, Dordrecht, FTPH No. 82 (1997).MATHGoogle Scholar
  19. 19.
    R. Montgomery, “A tour of subriemannian geometries, their geodesics and applications,” Math. Surveys Monogr., 91, AMS (2002).Google Scholar
  20. 20.
    P. Popescu, “Almost Lie structures, derivations and R-curvature on relative tangent spaces,” Rev. Roum. Math. Pures Appl., 37, No. 9, 779–789 (1992).MATHGoogle Scholar
  21. 21.
    P. Popescu, “Categories of modules with differentials,” J. Algebra, 185, 50–73 (1996).MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    P. Popescu, On Generalized Algebroids, New Developments in Differential Geometry, Budapest 1996, Kluwer Academic Publ. (1998), pp. 329–342.Google Scholar
  23. 23.
    Marcela Popescu and P. Popescu, “Geometric objects defined by almost Lie structures,” In: Lie Algebroids and Related Topics in Differential Geometry, J. Kubarski, P. Urbanski, and R. Wolak (Eds.), Banach Center Publ., vol. 54 (2001), pp. 217–233.Google Scholar
  24. 24.
    D. Saunders, The Geometry of Jet Bundles, Cambridge University Press, New York–London (1989).MATHGoogle Scholar
  25. 25.
    Z. Shen, Differential Geometry of Spray and Finsler Spaces, Kluwer Academic Publishers (2001).Google Scholar
  26. 26.
    R. S. Strichartz, “Sub-Riemannian geometry,” J. Differ. Geom., 24, 221–263 (1989); 30, 595–596 (1989).MathSciNetGoogle Scholar
  27. 27.
    A. M. Vershik and V. Yu. Gershkovich, “Nonholonomic dynamical systems. Geometry of distributions and variational problems,” In: Dynamical Systems VII, V. I. Arnold and S. P. Novikov (Eds.), Springer-Verlag (1994), pp. 1–81.Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2009

Authors and Affiliations

  1. 1.University of Craiova, Department of Applied MathematicsCraiovaRomania

Personalised recommendations